MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL LONG W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 2.0MM DRILL LONG W/AO QC; BIT, DRILL
Model Number 71174911
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an im nail procedure, doctor began drilling with the 2.0mm drill long w/ao qc without a guide and not in a very good position due to the type of approach being worked on.When going through the middle, the tip of the drill broke.Doctor was able to removed the tip from patient's bone.No pieces were left in the patient.Surgery was resumed, without a significant delay with a s+n back-up device.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient's current condition is unknown, and the patient impact could not be determined based on the limited information provided.Should any additional clinical information be provided, this complaint will be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.0MM DRILL LONG W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15142587
Report Number1020279-2022-03587
Device Sequence Number17469891
Product Code HTW
UDI-Device Identifier00885556386842
UDI-Public00885556386842
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174911
Device Catalogue Number71174911
Device Lot Number21EUQ0009
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2022
Supplement Date Received by Manufacturer11/18/2022
Initial Report FDA Received Date08/01/2022
Supplement Report FDA Received Date11/23/2022
Date Device Manufactured07/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR
Patient SexMale